I try to stay positive when I write this blog, but honestly, this journey has not been all dandelions and rainbows. I’ve learned a lot, vastly improved the condition of my skin and overall health, and I’ve even been able to connect with other people who suffer from the same symptoms that I do. However, it often feels like every time I take one step forward I end up taking two steps back. My initial plan was to get a new post up every week, but half of the time I’m just trying to figure out what triggered my skin to break out this time or why everything I’m doing doesn’t seem to be working. This past month I’ve spent a lot of time researching and reading other people’s blogs for inspiration.
Well, my research finally paid off. A Holistic Nutritionist actually found me on Instagram, and I checked out her blog about healing eczema naturally. Part of her blog features her followers who have healed from eczema. One post was about a girl who healed from Topical Steroid Withdrawal…pause. Whet?!?!! Topical Steroid Withdrawal? What is this sorcery? So I read her story and then trolled the internet to learn more about this phenomenon I had never heard of. Topical Steroid Withdrawal (TSW), also known as Red Skin Syndrome (RSS), is a skin condition that can arise from the use of topical steroids. It finally all made sense.
When I stopped using topical steroids in October it was because I literally felt like I was addicted to them. I had no idea that Topical Steroid Addiction was a legit thing. I kept reading and researching and I found all of my symptoms, pictures of people’s skin that looked like mine, the long recovery period, anxiety, depression, fatigue, insomnia, food allergies, leaky gut…everything. I finally understood why nothing was working. All this time I’ve been treating the wrong condition. Yes, topical steroid addiction can lead to leaky gut, but the root of everything has been my prolonged use of topical steroids.
Topical Steroid Addiction is developed when topical steroids are used to treat skin conditions for a time; however, after a while the steroids become less and less effective. When this happens stronger steroids are prescribed to treat the eczema. This is what dermatologists have been doing with me my entire life. It got to the point where I was using a tube of topical steroids in about a week and a half just to treat my hands and the insides of my elbows. Every time I stopped using the eczema would come back even harder. This is known as the rebound effect. The skin continues to get worse, and it’s treated as worsening eczema, when in fact it is a reaction to the topical steroid use. This reaction also spreads to new places on the body that originally had no eczema.
The withdrawal symptoms occur when the use of topical steroids is stopped or even in between treatments. They include flushing bright red skin (hence the name RSS), excessive flaking, oozing, skin cycling between oozing, swelling, burning and flaking, elephant wrinkles, hypopigmentation, hyperpigmentation, temperature dysregulation, intense itching, enlarged lymph nodes, edema, insomnia, appetite changes, fatigue, depression, and anxiety. At one point or another I have experienced almost all of these symptoms. Below is a short video from The International Topical Steroid Awareness Network that explains RSS.
I actually first experienced TSW around the end of 2011 on accident. I never liked using the steroids, so when my prescription ran out and I had no doctor to prescribe more, I just stopped using them. I can't remember if my skin started breaking out while I was still on the steroids, and that particular prescription wasn't strong enough anymore, or if the withdrawal symptoms began when I discontinued use. Either way, my skin was a mess for about a year and a half. My skin started breaking out in places it never had before, and I lost pigmentation on my face. It was all over my legs and arms, my eyes were constantly swollen, it burned, and it all happened while I was playing Roberta D. Crow in The Snowy Day…of course. I also dealt with depression and fatigue at this time. It was so bad that when I finally did go to the doctor she asked if vitiligo ran in my family. At the time I thought my skin was going crazy because my eating disorder had gotten out of control, and I developed an allergy to dairy. When I sought help from a dermatologist, the only thing she could do was prescribe more topical steroids. I wanted to know why my skin was going haywire, and she had no answers and made no effort to try and find some. I was frustrated that she was no help, but also desperate for my skin to be normal again, so I took the prescription. She even prescribed an oral steroid, but taking the steroids internally didn’t sit right in my spirit. I stayed away from cameras during the bad flare ups, but I have a few pictures that show the discoloration on my face.
My skin didn’t heal immediately, but I think the changes I made to my diet really helped calm down the symptoms. I assumed that was the only reason my skin got better, but the fact that I was using steroids again definitely made a huge impact. My skin finally got its fix and was able to stop crying out in withdrawal symptoms. After a year or so my skin tone evened out, and I even stopped getting flares on my face by 2014 (above my upper lip and my eyes have been problem areas since I was a child). I only dealt with small flares on my hands, forearms and the insides of my elbows.
However, the summer of 2014 brought some stressful situations which caused a few intense breakouts like the ones I dealt with during the first TSW. They usually lasted for about a week and my skin would slowly clear up. I continued to use the steroid creams, but this is when I was using a tube a week. I decided that I wanted to find a natural way to heal the eczema, because I hated feeling like a slave to the creams. I stopped using the steroids in the end of October 2014 and unknowingly started a second round of TSW, this time while I was performing in A Christmas Carol. The withdrawal symptoms were even worse this time around and I'm still dealing with them. Below are a few pictures that show how my skin has been affected. If you want more details about those symptoms check out My Healing Journey.
So now I know the cause of all of this madness. The toxins I’ve been putting on my body since I was about 4 years old are being released out of my system in every way possible. I’m convinced they’re the cause of my chronic congestion, every food allergy, the depression, anxiety, digestive issues…I’m blaming it all on these dang steroids. I’m just thankful that I finally know what I’m up against.
TSW can take anywhere from months to years to heal depending on how long topical steroids were used, the strength of the prescriptions, and whether or not oral steroids were used. The skin goes through cycles of breaking out and shedding until the skin heals for good. Hence the random flares I’ve been experiencing. On the bright side, each flare is usually less intense than the previous one. There’s no magic remedy or quick fix to heal TSW other than to just go through the healing process. However, I’ve read multiple stories of people who have experienced vast improvement of their symptoms by going through moisture withdrawal, which also seems to reduce the amount of time it takes to heal. Moisture withdrawal is the process of not putting anything on the skin at all. No moisturizer, ointment, salves…nothing. Very counter intuitive to everything I’ve ever been taught about dry skin and eczema, but hey, look where following doctors’ advice has gotten me so far. I might as well throw it all out the window at this point. I started moisturizer withdrawal last weekend and will be reporting soon how it’s going and the reasoning behind it. Until then, if you have any of these symptoms or just want more info, please check out the websites and blogs I’ve added below that enlightened me. Much love and until next time!
I'm Lauren, aka Just Du Pree, and I want to thank you for reading. This is a space where I share my very personal journey healing from eczema and topical steroid withdrawal (among other things), life lessons I've learned along the way, and occasionally the thoughts of an awkward Black girl (no Issa Rae). I'm a performer and filmmaker, so if you feel so inclined, pop over here to see what goes on in my mind on the regular. If you like what you see, you can stay up to date with my work here. Much love, friends!